Alert archive / Colorado / Winter Storm Warnings in 2010

Winter Storm Warning 13, NWS Denver/Boulder, CO

December 10, 20109 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm warning at Dec 10, 2010, 9:55 AM MST for 9 counties in Colorado. It took effect at Dec 10, 2010, 2:00 PM MST. It was in force for 21 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 10, 2010, 9:55 AM MST (16:55 UTC)
In effect from
Dec 10, 2010, 2:00 PM MST
Expired
Dec 11, 2010, 11:00 AM MST
In force
21 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 5:00 AM MSTSNOW 4Keystone, CORELAYED BY COLORADO AVALANCHE INFORMATION CENTER
Dec 11, 5:00 AM MSTSNOW 51 W Winter Park, CORELAYED BY COLORADO AVALANCHE INFORMATION CENTER
Dec 11, 5:00 AM MSTHEAVY SNOW 67 E Dillon, COA BASIN SKI AREA. RELAYED BY COLORADO AVALANCHE INFORMATION CENTER.
Dec 11, 5:00 AM MSTHEAVY SNOW 710 E Silverthorne, COLOVELAND SKI AREA. RELAYED BY COLORADO AVALANCHE INFORMATION CENTER.
Dec 11, 5:00 AM MSTHEAVY SNOW 81 Sw Eldora, CORELAYED BY COLORADO AVALANCHE INFORMATION CENTER
Dec 11, 5:00 AM MSTHEAVY SNOW 9Copper Mountain, CORELAYED BY COLORDO AVALANCHE INFORMATION CENTER
Dec 11, 5:00 AM MSTHEAVY SNOW 141 W Breckenridge, CORELAYED BY COLORADO INFORMATION CENTER
Dec 11, 7:00 AM MSTSNOW 1.64 Wnw Conifer, CO
Dec 11, 7:00 AM MSTSNOW 2Aspen Springs, CO
Dec 11, 7:00 AM MSTSNOW 4N Frisco, CO
Dec 11, 7:00 AM MSTSNOW 4.21 Nw Nederland, CO
Dec 11, 7:00 AM MSTSNOW 5.710 Nw Kremmling, CO
Dec 11, 7:30 AM MSTHEAVY SNOW 189 E Silverthorne, COEISENHOWER TUNNEL
Dec 11, 10:00 AM MSTHEAVY SNOW 9.41 Se Breckenridge, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WWUS45 KBOU 101655
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
955 AM MST FRI DEC 10 2010

...HEAVY SNOW AND STRONG WINDS EXPECTED IN THE MOUNTAINS LATER
TODAY AND TONIGHT...

.A WINTER STORM MOVING INTO NORTHERN COLORADO TODAY IS EXPECTED
TO BRING SIGNIFICANT SNOWFALL AND GUSTY WINDS TO THE NORTHERN
COLORADO HIGH COUNTRY LATER THIS AFTERNOON AND TONIGHT. LIGHT
SNOWFALL THIS MORNING WILL BECOME MORE WIDESPREAD AND INCREASE
LATER THIS AFTERNOON AND CONTINUE TONIGHT. ALONG WITH THE
SNOWFALL... WESTERLY WINDS ARE EXPECTED TO INCREASE WITH AREAS OF
BLOWING AND DRIFTING SNOW OVER MOUNTAIN PASSES AND OTHER OPEN
AREAS.

COZ031-033-034-110100-
/O.UPG.KBOU.WW.Y.0029.101210T1800Z-101211T1800Z/
/O.NEW.KBOU.WS.W.0013.101210T2100Z-101211T1800Z/
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-
INCLUDING THE CITIES OF...
EAST SLOPES PARK AND NORTHERN GORE RANGES...GORE PASS...
RABBIT EARS PASS...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK
955 AM MST FRI DEC 10 2010

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
2 PM THIS AFTERNOON TO 11 AM MST SATURDAY. THE WINTER WEATHER
ADVISORY IS NO LONGER IN EFFECT.

* TIMING...SNOWFALL WILL BECOME MORE WIDESPREAD LATER THIS AFTERNOON
  AND INCREASE IN INTENSITY. THE HEAVIEST SNOW IS EXPECTED THIS
  EVENING...THEN TAPERING OFF LATER SATURDAY. THE HEAVIEST
  SNOWFALL IS EXPECTED BETWEEN ABOUT 3 PM AND MIDNIGHT.

* ACCUMULATION/WIND...SNOWFALL ACCUMULATIONS OF 7 TO 15 INCHES ARE
  EXPECTED BETWEEN THIS AFTERNOON AND SATURDAY MORNING. THE HIGHER
  AMOUNTS WILL BE ON THE HIGHER WEST FACING SLOPES.  WESTERLY
  WINDS ARE EXPECTED TO INCREASE TO 20 TO 35 MPH WITH GUSTS UP TO
  65 MPH OVER THE HIGHER MOUNTAIN PASSES.

* IMPACTS...ACCUMULATING SNOWFALL WILL PRODUCE WINTRY DRIVING
  CONDITIONS DUE TO SNOW  COVERED ROADS AND PASSES IN THE MOUNTAINS.
  THE GUSTY WINDS WILL ALSO PRODUCE AREAS OF BLOWING SNOW WITH
  NEAR ZERO VISIBILITIES AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A WINTER STORM WARNING MEANS HAZARDOUS WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. SIGNIFICANT SNOW
ACCUMULATIONS ARE OCCURRING OR EXPECTED. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

SWE
4 follow-up statements
277 
WWUS45 KBOU 110131
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
631 PM MST FRI DEC 10 2010

...HEAVY SNOW AND STRONG WINDS TONIGHT...

.A WINTER STORM WILL BRING HEAVY SNOWFALL AND GUSTY WINDS TO THE
NORTHERN COLORADO HIGH COUNTRY THROUGH SATURDAY MORNING.
WIDESPREAD SNOW...HEAVY AT TIMES..HAS DEVELOPED IN THE NORTHERN
MOUNTAINS OF COLORADO EARLY THIS EVENING. AUTOMATED SNOTEL
STATIONS INDICATED 2 TO 6 INCHES OF SNOW HAS ALREADY FALLEN. GUSTY
WEST TO NORTHWEST WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING
SNOW OVER MOUNTAIN PASSES AND OTHER OPEN AREAS.

COZ031-033-034-110945-
/O.CON.KBOU.WS.W.0013.000000T0000Z-101211T1800Z/
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-
INCLUDING THE CITIES OF...
EAST SLOPES PARK AND NORTHERN GORE RANGES...GORE PASS...
RABBIT EARS PASS...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK
631 PM MST FRI DEC 10 2010

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY. 

* TIMING...SNOW...HEAVY AT TIMES...IS EXPECTED TO CONTINUE
  TONIGHT...THEN DECREASE IN INTENSITY SATURDAY MORNING. THE
  HEAVIEST SNOW IS EXPECTED TO OCCUR THROUGH THIS EVENING.

* ACCUMULATION/WIND...SNOWFALL ACCUMULATIONS OF 7 TO 15 INCHES ARE
  EXPECTED BY SATURDAY MORNING. THE HEAVIEST AMOUNTS WILL BE ON
  THE HIGHER WEST FACING SLOPES. WESTERLY WINDS 20 TO 35 MPH WILL
  OCCUR WITH GUSTS UP TO 65 MPH OVER THE HIGHER MOUNTAIN PASSES.

* IMPACTS...ACCUMULATING SNOWFALL WILL PRODUCE WINTRY DRIVING 
  CONDITIONS DUE TO SNOW COVERED ROADS AND PASSES IN THE 
  MOUNTAINS. THE GUSTY WINDS WILL ALSO PRODUCE AREAS OF BLOWING 
  SNOW WITH NEAR ZERO VISIBILITIES AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A WINTER STORM WARNING MEANS HAZARDOUS WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. SIGNIFICANT SNOW
ACCUMULATIONS ARE OCCURRING OR EXPECTED. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
967 
WWUS45 KBOU 110628
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1128 PM MST FRI DEC 10 2010

...SNOW AND STRONG WINDS TONIGHT...

.A WINTER STORM WILL BRING SNOW AND GUSTY WINDS TO THE NORTHERN
COLORADO HIGH COUNTRY THROUGH SATURDAY MORNING. SNOW
WILL CONTINUE IN THE NORTHERN MOUNTAINS OF COLORADO THROUGH
SATURDAY MORNING WITH ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES.
WEST TO NORTHWEST WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING
SNOW OVER MOUNTAIN PASSES AND OTHER OPEN AREAS.

COZ031-033-034-111430-
/O.CON.KBOU.WS.W.0013.000000T0000Z-101211T1800Z/
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-
INCLUDING THE CITIES OF...
EAST SLOPES PARK AND NORTHERN GORE RANGES...GORE PASS...
RABBIT EARS PASS...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK
1128 PM MST FRI DEC 10 2010

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY. 

* TIMING...SNOW...WILL CONTINUE OVERNIGHT...THEN DECREASE IN
  INTENSITY SATURDAY MORNING.

* ACCUMULATION/WIND...TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 12
  INCHES ARE EXPECTED BY SATURDAY MORNING. THE HEAVIEST AMOUNTS
  WILL BE ON THE HIGHER WEST FACING SLOPES. WESTERLY WINDS 20 TO
  35 MPH WILL OCCUR WITH GUSTS UP TO 60 MPH OVER THE HIGHER
  MOUNTAIN PASSES.

* IMPACTS...ACCUMULATING SNOWFALL WILL PRODUCE WINTRY DRIVING 
  CONDITIONS DUE TO SNOW COVERED ROADS AND PASSES IN THE 
  MOUNTAINS. THE GUSTY WINDS WILL ALSO PRODUCE AREAS OF BLOWING 
  SNOW WITH NEAR ZERO VISIBILITIES AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A WINTER STORM WARNING MEANS HAZARDOUS WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. SIGNIFICANT SNOW
ACCUMULATIONS ARE OCCURRING OR EXPECTED. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
407 
WWUS45 KBOU 111050
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
350 AM MST SAT DEC 11 2010

.SNOW WILL CONTINUE IN THE NORTHERN COLORADO HIGH COUNTRY THIS
MORNING BEFORE DECREASING BY MIDDAY. ADDITIONAL ACCUMLATIONS WILL
RANGE FROM 2 TO 4 INCHES. GUSTY WEST TO NORTHWEST WINDS WILL
CAUSE AREAS OF BLOWING AND DRIFTING SNOW OVER MOUNTAIN PASSES AND
OTHER OPEN AREAS.

COZ031-033-034-111800-
/O.CON.KBOU.WS.W.0013.000000T0000Z-101211T1800Z/
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-
INCLUDING THE CITIES OF...
EAST SLOPES PARK AND NORTHERN GORE RANGES...GORE PASS...
RABBIT EARS PASS...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK
350 AM MST SAT DEC 11 2010

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

* TIMING...SNOW...WILL CONTINUE THIS MORNING BUT THEN DECREASE BY
  MIDDAY.

* ACCUMULATION/WIND...TOTAL SNOWFALL ACCUMULATIONS WILL RANGE FROM
  6 TO 12 INCHES. THE HEAVIEST AMOUNTS WILL BE ON THE HIGHER WEST
  FACING SLOPES. WESTERLY WINDS 20 TO 35 MPH WILL OCCUR WITH GUSTS
  UP TO 55 MPH OVER THE HIGHER MOUNTAIN PASSES.

* IMPACTS...ACCUMULATING SNOWFALL WILL PRODUCE WINTRY DRIVING 
  CONDITIONS DUE TO SNOW COVERED ROADS AND PASSES IN THE 
  MOUNTAINS. THE GUSTY WINDS WILL ALSO PRODUCE AREAS OF BLOWING 
  SNOW WITH NEAR ZERO VISIBILITIES AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A WINTER STORM WARNING MEANS HAZARDOUS WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. SIGNIFICANT SNOW
ACCUMULATIONS ARE OCCURRING OR EXPECTED. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
780 
WWUS45 KBOU 111809
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MST SAT DEC 11 2010


COZ031-033-034-120000-
/O.EXP.KBOU.WS.W.0013.000000T0000Z-101211T1800Z/
/O.NEW.KBOU.WW.Y.0030.101211T1809Z-101212T0000Z/
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-
INCLUDING THE CITIES OF...
EAST SLOPES PARK AND NORTHERN GORE RANGES...GORE PASS...
RABBIT EARS PASS...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK
1109 AM MST SAT DEC 11 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER STORM WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WINTER
WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 5 PM
MST THIS AFTERNOON. THE WINTER STORM WARNING IS NO LONGER IN
EFFECT.


* TIMING...ALTHOUGH THE SNOW IS EXPECTED TO DECREASE THIS
  AFTERNOON...GUSTY NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING
  AND DRIFTING SNOW OVER THE HIGHER MOUNTAIN PASSES.

* WIND...NORTHWEST TO WEST WINDS WINDS 20 TO 35 MPH WILL OCCUR
  WITH GUSTS UP TO 55 MPH OVER THE HIGHER MOUNTAIN PASSES.
  ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED
  MAINLY ALONG THE HIGHER WEST FACING SLOPES. THE WIND IS EXPECTED
  TO DECREASE BY THIS EVENING.

* IMPACTS...BLOWING AND DRIFTING SNOW WILL PRODUCE WINTRY DRIVING
  CONDITIONS DUE TO SNOW COVERED ROADS AND PASSES IN THE
  MOUNTAINS...ALONG WITH NEAR ZERO VISIBILITIES AT TIMES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT SNOW AND BLOWING SNOW WILL
CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Dec 10, 3:55 AM MST, 6 hours earlier.

Area forecast discussion, Dec 10, 3:55 AM MST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
355 AM MST FRI DEC 10 2010

.SHORT TERM...SATELLITE PICTURES SHOW THE HIGH LEVEL MOISTURE AHEAD
OF THE NEXT WEATHER DISTURBANCE RACING ACROSS SOUTHERN IDAHO AND
NORTHERN UTAH BEING DRIVEN BY A 160 KNOT UPPER JET.  NATIONAL RADAR
COMPOSITE SHOWS PRECIPITATION ALREADY COVERING SOUTH-CENTRAL IDAHO
AND THE NORTHWEST CORNER OF UTAH.  LATER TODAY THIS MOISTURE WILL BE
MOVING INTO NORTHWESTERN COLORADO AND PRODUCING INCREASING SNOWFALL
IN THE NORTHERN MOUNTAINS.  MODEL SOUNDINGS AT KREMMLING SHOW THE
AIRMASS APPROACHING SATURATION BY 21Z WITH MOIST ADIABATIC LAPSE
RATES FROM THE SURFACE UP THROUGH 500 MB.  WITH MODERATE-STRONG
WESTERLY FLOW CONTINUING INTO THIS EVENING...ALL OF THE INGREDIENTS
WILL BE IN PLACE FOR A GOOD SHOT OF OROGRAPHIC SNOWFALL.  OROGRAPHIC
SNOW MODEL SHOWS 6-10 INCH AMOUNTS WILL BE POSSIBLE FOR ZONES 31...
33 AND 34 FROM THIS AFTERNOON THROUGH SATURDAY MORNING.  BASED ON
MODEL SOUNDINGS IT LOOKS LIKE THE BEST TIME PERIOD FOR MODERATE
SNOWFALL IS GOING TO BE FROM 21Z THROUGH 06Z.  GIVEN ALL OF
THIS...WILL ISSUE A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING
SNOW IN THE HIGH MOUNTAIN ZONES FOR THIS AFTERNOON THROUGH SATURDAY
MORNING.

ON THE PLAINS...DOWNSLOPING WESTERLY FLOW WILL BRING ONE MORE MILD
DAY WITH TEMPERATURES AGAIN CLIMBING TO THE UPPER 50S AND POSSIBLY
LOWER 60S.  IN SPITE OF ALL THE WESTERLY WINDS MOVING ACROSS THE
STATE...CROSS SECTIONS ONLY SHOW A MODEST MOUNTAIN WAVE OVER THE LEE
OF THE MOUNTAINS.  THE PRESENCE OF THE INCREASING MOISTURE WILL ALSO
INTERFERE WITH AMPLIFICATION OF THE MOUNTAIN WAVE...HELPING REDUCE
THE THREAT OF STRONG WINDS ALONG THE BASE OF THE FOOTHILLS.  MOST
GUSTY WINDS SHOULD STAY UP IN THE MOUNTAINS.

BY LATER TONIGHT...THE NOSE OF THE UPPER JET WILL BE MOVING ACROSS
THE NORTHEAST PLAINS...PROVIDING SOME DYNAMIC LIFT.  AT THE SAME
TIME A WEAK COLD FRONT WILL MOVE INTO NORTHEAST COLORADO WITH WINDS
SHIFTING TO NORTHERLY LATE TONIGHT.  MOISTURE CROSS SECTIONS ON THE
PLAINS SHOW THE AIRMASS REMAINING TOO DRY TO SUPPORT WIDESPREAD
PRECIPITATION.  WILL HANG ON TO POPS IN THE 20-30 PERCENT RANGE
OVERNIGHT CASE THE MODEL MOISTURE FIELDS DO NOT CONTAIN AS MUCH
MOISTURE AS THIS SYSTEM HAS THE CAPABILITY TO PRODUCE.  TEMPERATURES
CLOSE TO SEASONAL NORMALS ARE GOING TO THE MAIN IMPACT FROM
TONIGHT/S COLD FRONT.  SEE BELOW.

.LONG TERM...STG NW FLOW ALOFT WILL BE OVER THE AREA SAT AND SAT
NIGHT.  OROGRAPHICS WILL REMAIN FAVORABLE IN THE MTNS WITH
CROSS-SECTIONS SHOWING MOISTURE DEPTH AROUND 200 MB.  LAPSE RATES ON
SAT WILL BE AROUND 5 C/KM AND THEN DROP TO 3-4 C/KM BY SAT NIGHT.
THUS OVERALL INSTABILITY WILL NOT BE THAT GREAT SO WILL ADDITIONAL
SNOW AMOUNTS SHOULD STAY ON THE LIGHT SIDE.  EAST OF THE MTNS SFC
HIGH PRESSURE WILL BUILD IN FM THE NORTH BEHIND A FNT HOWEVER
UPSLOPE COMPONENT DOES NOT LAST LONG AND IS VERY SHALLOW.  MOISTURE
IN THE LOWER LEVELS IS RATHER LIMITED AND CONFINED TO THE MID LEVELS
AND THERE IS VERY LITTLE QG ASCENT.  FOR NOW WILL KEEP IN A SLIGHT
CHC FOR -SHSN HOWEVER MAY NOT SEE ANY PCPN AT ALL OVER NERN CO BASED
ON LATEST TRENDS.  HIGHS ON SAT WILL BE COOLER AND DROP BACK TO NR
SEASONAL LEVELS.

ON SUN NW FLOW ALOFT WILL REMAIN OVER THE AREA WITH SOME MOISTURE
LINGERING THE MTNS SO MAY CONTINUE TO SEE SOME VERY LIGHT OROGRAPHIC
SNOWS.  OVER NERN CO SFC HIGH PRESSURE WILL MOVE EASTWARD AS A WEAK
LEE TROUGH DVLPS ALONG THE FOOTHILLS.  850-700 MB TEMPS WRM QUITE A
BIT CLOSER TO THE FOOTHILLS BUT ONLY RISE A FEW DEGREES FURTHER EAST
OVER THE PLAINS.  THUS SHOULD SEE A FAIRLY DECENT SPREAD IN HIGHS
WITH LOWER TO MID 50S NR THE FOOTHILLS WITH READINGS MAINLY IN THE
40S ACROSS MOST OF THE PLAINS.  AS FAR AS PCPN LATEST GFS TRIES TO
DVLP SOME LIGHT PCPN OVER THE FAR NERN PLAINS SUN MORNING IN WAA
ZONE WHILE NAM SHOWS NOTHING.  WILL KEEP POPS OUT OF FCST FOR NOW
AND KEEP PREVIOUS FCST INTACT.  FINALLY WITH MTN TOP STABILITY
INCREASING LATE SAT NIGHT INTO SUN WL SEE GUSTY WINDS IN AND NR THE
FOOTHILLS.  COMPONENT ALONG WINDS ARE NOT REAL STG AT THIS POINT SO
APPEARS HIGH WIND THREAT IS PRETTY LOW AT THIS POINT.

FOR SUN NIGHT AND MON A FLAT UPPER LEVEL RIDGE WILL DEVELOP OVER THE
AREA WITH THE FLOW ALOFT BECOMING MORE WLY ALONG WITH A DRIER
AIRMASS.  THUS WILL HAVE A DRY FCST ACROSS THE ENTIRE AREA.
MEANWHILE WITH DOWNSLOPE LOW LEVEL FLOW DEVELOPING EAST OF THE MTNS
SHOULD SEE WARMER TEMPS BY AFTN WITH READINGS RISING POSSIBLY INTO
THE LOWER TO MID 60S NR THE FOOTHILLS WITH 50S OVER THE PLAINS.  MAY
ALSO CONTINUE TO SEE GUSTY WINDS AT TIMES IN AND NR THE FOOTHILLS
DUE TO MTN WAVE REMAINING IN PLACE.  BY TUE THE FLOW ALOFT WILL BE
ZONAL WITH ONLY SOME HIGH LEVEL MOISTURE MOVING ACROSS SO WILL
CONTINUE WITH A DRY FCST.  HIGHS ON TUE WILL ONCE AGAIN BE WELL
ABOVE NORMAL OVER NERN CO AS READINGS WILL BE FM 15-20 DEGREES ABV
NORMAL.

BY MID WEEK BOTH THE GFS AND ECMWF SHOW A WK UPPER LEVEL TROUGH
MOVING ACROSS THE AREA LATE WED OR ON THU.  THIS FEATURE SHOULD
PRODUCE A CHC OF SNOW IN THE MTNS.  OVER NERN CO A CDFNT IS FCST TO
MOVE ACROSS THE AREA EITHER WED AFTN OR EVENING AND AS WEAK UPPER
LEVEL TROUGH MOVES ACROSS COULD SEE AT LEAST SLIGHT CHC OF PCPN SO
WILL MENTION LOW POPS FOR THIS SCENARIO.

&&

.AVIATION...DRAINAGE WINDS AT KDEN THIS MORNING SHOULD CONTINUE
THROUGH THE MORNING RUSH THEN TRANSITION TO SOUTHWEST AND WEST
AROUND MIDDAY.  CIGS AND VSBYS SHOULD REMAIN VFR WITH CLOUD HEIGHTS
REMAINING ABOVE 10KFT AGL.  MOUNTAINS WILL BECOME OBSCURED IN CLOUDS
AND PRECIPITATION BY LATE THIS AFTERNOON...BUT DOWNSLOPE FLOW ACROSS
THE PLAINS WILL KEEP THE PLAINS IN THE CLEAR.  LATER TONIGHT...A
WEAK COLD FRONT WILL SWITCH WINDS TO THE NORTH...BUT IT APPEARS THAT
THE MID LEVELS OF THE ATMOSPHERE ARE GOING TO STAY TOO DRY TO
PRODUCE ANY PRECIPITATION.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/RPK
Hazardous weather outlook, Dec 10, 6:01 AM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
601 AM MST FRI DEC 10 2010

COZ030>051-101800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
601 AM MST FRI DEC 10 2010

...WINTER WEATHER MOVING INTO THE MOUNTAINS THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BE MOVING INTO THE NORTH CENTRAL COLORADO
MOUNTAINS THIS AFTERNOON WITH A PERIOD OF MODERATE TO HEAVY SNOWFALL
EXPECTED TO CONTINUE INTO TONIGHT.  WINDS WILL ALSO BE ON THE
INCREASE...CAUSING AREAS OF BLOWING SNOW TO ACCOMPANY THE SNOWFALL.
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FROM 11 AM TODAY THROUGH 11 AM SATURDAY.  NEW SNOW ACCUMULATIONS
BETWEEN 4 AND 10 INCHES ARE EXPECTED BY MIDDAY SATURDAY.  WINDS
GUSTING UP TO 40 TO 50 MPH WILL CAUSE THE AREAS OF BLOWING
SNOW...ESPECIALLY ABOVE TIMBERLINE AND OVER MOUNTAIN PASSES.
MOTORISTS HEADING INTO THE MOUNTAINS THIS AFTERNOON AND TONIGHT
SHOULD BE PREPARED TO ENCOUNTER WINTER WEATHER DRIVING CONDITIONS.

ON THE PLAINS...MILD TEMPERATURES WILL CONTINUE FOR ONE MORE DAY
TODAY.  ONCE AGAIN...TEMPERATURES WILL REACH THE UPPER 50S.  SOME
LOCATIONS ALONG THE FOOTHILLS MAY ALSO EXPERIENCE WESTERLY WINDS OF
15 TO 25 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS THROUGH SUNDAY WITH
ADDITIONAL ACCUMULATIONS OF 3 TO 6 INCHES.  OVER THE PLAINS THERE
WILL BE A SLIGHT CHANCE OF SNOW SHOWERS ON SATURDAY WITH COLDER
TEMPERATURES.  FOR MONDAY AND TUESDAY IT WILL BE DRY WITH ABOVE
NORMAL TEMPERATURES.  A WEAK WEATHER SYSTEM MAY BRING ANOTHER CHANCE
OF SNOW TO THE MOUNTAINS BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 4:54 AM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more5 hr

Nearby

Winter Storm Warnings in Colorado, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.